Ohio, 2018

Flood in Ohio, February 15 to 16, 2018

February 15 to 16, 2018 · NWS CLE · 1 event in 1 county or zone

An active and warm weather pattern in February produced widespread minor flooding across the area. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An active and warm weather pattern in February produced widespread minor flooding across the area. Starting during the second week of February a blocking pattern developed keeping a warm ridge of high pressure over the eastern U.S. with a flow from the Gulf of Mexico into the Ohio River Valley. The heaviest rains fell near and along a quasi-stationary front that lingered between northern Indiana and over the Ohio River for about a two week period. Despite dodging the heaviest rain, the area received well above normal rainfall especially over southern and eastern counties including the Muskingum and Mahoning River basins. Though very wet, most of the area rivers were able to contain the streamflows with only minor impacts. Non-river flooding was most problematic in Knox County and portions of the upper Muskingum watershed. Numerous road closures were reported but no inundation of properties were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 15, 3:48 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 15, 3:48 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
348 PM EST Thu Feb 15 2018

.SYNOPSIS...
A warm front will lift north and sit across the area this
evening as a wave of low pressure tracks along the front. This
front will sink southeastward through Friday morning. High
pressure moves overhead by later Friday and will be across the
region through Sunday. Another warm and wet system will arrive
for Monday into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Have brought the flood watch another tier of counties northward
across northeast OH. This aligns with where the best likelihood
exists for greater than one inch of rain tonight. Was concerned
with the slight northward shift from some of the hi-res
guidance. Areas further north will see a period of moderate
rain, but it is not expected to last long enough to create more
than a few minor problems. Still watching for possible ice jams,
but favorable areas for that are pretty isolated as the ice is
not overly thick. Fairly good set up for moderate to locally
heavy rain tonight. Moisture is well above normal and with
favorable dynamics efficient precipitation will result. Dense
fog is just northwest of the area and has held steady all
afternoon. Concern that some of this may sneak into the Toledo
area once the wave passes. Have continued a mention of thunder
across all of the south through the evening and for a short time
across the west. Temperatures begin their fall with the onset of
rain, but are not expected to reach freezing until closer to
morning. Temperatures continue to fall across the east, but may
hold steady across the west. Most of the precipitation will be
over or light enough by the time it gets cold enough for snow
which arrives mid morning. Will continue the mention of a chance
of snow showers across the snowbelt. Little or now accumulation.
Dry Friday night with cool high pressure overhead. This will
take lows back into the teens and lower 20s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
High pressure moves off the New England coast on Saturday.
Meanwhile an area of low pressure originating over the southern
Mississippi Valley will track northeast through the Tennessee
Valley before quickly shifting off the East Coast. The bulk of
the precipitation should stay southeast of the area during the
daytime hours on Saturday. Scattered snow showers more likely to
develop Saturday evening with a brief window of frontogenesis
in advance of the upper level trough. Precipitation will be
short lived with the surface ridge already expanding into the
area from the southwest on Sunday morning. Winds back to the
south on Sunday and the warming trend gets underway with highs
in the lower to mid 40s.

Upper level ridge strengthens aloft on Monday in response to a deep
trough developing over the western United States. Southerly flow and
impressive warming for mid-February is expected with a warm front
lifting north across the area on Monday. The southerly flow will
also bring deep moisture to the area with the first of several
rounds of rain accompanying the warm front. Although rain could
sneak in on Sunday night, it will take some time to saturate the low
levels and will hold off until Monday for higher pops. The 12Z GFS
is 6-12 hours slower than the Canadian and ECMWF with the timing of
the warm front on Monday. Even with the slower timing the GFS has
highs near 60 degrees area wide so raised temperatures a few more
degrees on Monday. Lows on Monday night will be mild as temperatures
only drop off a few degrees.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Models indicate that low pressure will move into the central
Great Lakes on Tuesday. There will be plenty of low level
moisture located across the region with the Gulf Of Mexico wide
open since Sunday night. Still uncertainty on what lower level
forcing will initiate the rainfall as we await the arrival of
the front Tuesday afternoon into Tuesday night. Locally heavy
rainfall will definitely be a possibility Tuesday night into
Wednesday. Models are struggling on how to resolve the pieces of
low pressure that will move along the frontal boundary
Wednesday into Thursday. However models attempt to move high
pressure back into the region by Thursday.

It will continue to be warm on Tuesday with highs in the 60s. Cooler
Wednesday into Thursday in the wake of the front with highs back into
the 40s.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Widespread MVFR starts the TAF period. IFR lingers across TOL
and they will likely not break from that for quite a while,
although the MVFR is not far away. An area of VFR is fleeting
and will affect CLE/CAK/YNG/ERI/FDY for a bit. A steady rain
moves in this afternoon and conditions will hold at IFR/MVFR for
the rest of the TAF period. At times, moderate rain. Some
embedded thunder possible for MFD/CAK. Low level wind shear
threat is out there for this afternoon/evening, primarily across
southern terminals. Wind shift with the front this evening will
bring south-southwest winds around to north-northwest. Not sure
how much fog will remain across the lake and possibly get into
ERI overnight. Precip will be ending/becoming much lighter near
the time temperatures get cold enough for snow.

OUTLOOK...Non-VFR possible Saturday night into Sunday and again
Monday and Tuesday.

&&

.MARINE...
Southwest winds will shift around to the northwest and increase to
15-20 knots late tonight as low pressure passes to the east and a
cold front settles south of the lake. Winds will drop off by Friday
evening as high pressure builds in from the west behind the front.
High pressure will move off the New England coast Saturday. A
prolonged period of southerly flow will then develop from Sunday
through the first half of the week. A warm front will lift north
across Lake Erie Monday with winds of 15-20 knots expected.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Friday morning for OHZ020>023-029>033-
     036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...KEC
LONG TERM...Mullen
AVIATION...Oudeman
MARINE...KEC
Hazardous weather outlook, Feb 15, 2:31 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
231 PM EST Thu Feb 15 2018

OHZ020>023-029>033-036>038-047-161945-
Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
231 PM EST Thu Feb 15 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A system affecting the area Monday and Tuesday will bring another
round of warmth and rain. There will be the potential for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>019-027-028-089-PAZ001>003-161945-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Wyandot-Crawford-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
231 PM EST Thu Feb 15 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Runoff from rain and wet soil from recent snow melt will cause water
levels to rise on area waterways. Minor flooding is possible
including the potential for ice jams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A system affecting the area Monday and Tuesday will bring another
round of warmth and rain. There will be the potential for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-161945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
231 PM EST Thu Feb 15 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Areas of fog will be possible across Lake Erie tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
February 15, 5:40 PM EST to February 16, 12:00 PM EST
Where
Knox County, Mt Vernon to 1.02 mi WSW of Monroe Mills
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.400, -82.480

Rainfall measured over 2.50 in Knox County produced flooding mainly south of Mt. Vernon and College Township on the evening of the 15th. The flooding resulted in multiple road closures. Route 661 was closed south of Mt. Vernon with about a foot of water flowing across it. Rt 62 east of Mt. Vernon closed with several inches of flowing water across it. Water rescues were conducted on Lower Gambier Road after the Kokosing River overflowed its banks. The road was closed most of the day on Friday the 16th as well. Stricker Road was closed due to washed out culverts. Stull and Sapp roads, and many other were closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733393.